Hail, Young
- When
- June 14, 7:45 PM CST
- Where
- Young County, 2.31 mi N of Olney Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.383, -98.817
Nickel to quarter sized hail was reported west of Olney.
Storms developed along a stationary boundary located northwest of the region. These storms were aided by a weak disturbance moving through Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Storms developed along a stationary boundary located northwest of the region. These storms were aided by a weak disturbance moving through Oklahoma. Most of the storms weakened as they eventually moved into north Texas, but one storm produced hail in Young County and another storm produced damaging winds in Wise County. A travel trailer was rolled over in the Crafton area, injuring one person inside. Wind damage occurred in Decatur where several business signs were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 14, 7:30 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 830 PM CDT TUE JUN 14 2011 .DISCUSSION... ...MESOSCALE FORECAST UPDATE... REGIONAL RADARS INDICATE A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A WEAK COLD FRONT EXTENDING FROM NEAR OKLAHOMA CITY SOUTHWEST TOWARDS FREDERICK WITH MORE ISOLATED ACTIVITY TRYING TO DEVELOP NORTH AND WEST OF ABILENE NEAR THE DRYLINE. THIS ACTIVITY HAS BEEN AIDED BY SOME WEAK LARGE SCALE FORCING FOR ASCENT ASSOCIATED WITH A SHORTWAVE TROUGH CURRENTLY OVER THE OK PANHANDLE MOVING SOUTHEAST. REGIONAL SFC OBSERVATIONS INDICATE THAT WINDS OVER MUCH OF NORTH TX HAVE BACKED AROUND TO THE SOUTH SOUTHEAST...LIKELY IN RESPONSE TO WEAK CYCLOGENESIS NEAR THE DRYLINE/COLD FRONT INTERSECTION IN NORTH CENTRAL TX. THIS BACKING OF THE LOW LEVEL FLOW WAS PROVIDING SOME CONVERGENCE ALONG THE COLD FRONT AND LIKELY AIDING IN THE MAINTENANCE OF TSTMS BY INCREASING LOW LEVEL WIND SHEAR WHICH INTERACTS FAVORABLY WITH TSTM OUTFLOW. 00Z FWD SOUNDING INDICATES A LAYER OF VERY DRY AIR IN THE H800 TO H600 LAYER CHARACTERIZED BY RH VALUES OF 10 PERCENT OR LESS. CURRENT THINKING REGARDING CONVECTION IN NORTH CENTRAL TX IS THAT IT WILL STRUGGLE TO SUSTAIN ITSELF AS IT MOVES EAST TOWARDS THE CWA THIS EVENING. AS THIS ACTIVITY ATTEMPTS TO MOVE AWAY FROM THE WEAK COLD FRONT IT WILL MOVE AWAY FROM THE STRONGEST APPARENT SOURCE OF FORCING FOR ASCENT. THE LOSS OF DAYTIME HEATING AND THE TSTM ACTIVITY MOVING INTO THE VERY DRY MID LEVEL AIRMASS IN PLACE OVER MUCH OF NORTH TX INDICATES THAT THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. AS STORMS MOVE TOWARDS OR INTO THE CWA THIS EVENING...THEY WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AS EVAPORATIVELY COOLED AIR ENHANCES DOWNDRAFT STRENGTH. LIGHT PRECIPITATION FALLING OUT OF THE ANVIL REGION OF THE TSTMS MAY ALSO PRODUCE SOME GUSTY WINDS OUT AHEAD OF THE TSTMS THIS EVENING. IF THE STORM IN BAYLOR COUNTY MAINTAINS STRENGTH AS IT MOVES TOWARDS YOUNG...JACK...OR MONTAGUE COUNTIES...IT WILL BE CAPABLE OF PRODUCING A SMALL SWATH OF HAIL. OVERALL THE PRIMARY HAZARDS POSED BY THESE STORMS WOULD APPEAR TO BE LIGHTNING STRIKES POSSIBLY CAUSING GRASS/BRUSH FIRES TO IGNITE...AND THEN STRONG...POSSIBLY DAMAGING OUTFLOW WINDS RESULTING FROM THE STORMS COLLAPSING INTO DRY AIR OVER NORTH TX. BECAUSE STORMS ARE EXPECTED TO DISSIPATE AS THEY MOVE INTO NORTH TX...DID NOT CHANGE THE POPS FROM THE 10 PERCENT PREVIOUS SHIFT HAD GOING. UNFORTUNATELY THIS CURRENT ACTIVITY LOOKS MORE LIKELY TO PRODUCE STRONG WINDS THAN SUBSTANTIAL RAINFALL OVER THE NORTHWESTERN PORTION OF THE CWA. CAVANAUGH && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 77 98 77 97 78 / 5 10 10 10 5 WACO, TX 75 100 76 100 77 / 0 10 10 10 5 PARIS, TX 74 95 73 96 75 / 10 10 10 10 5 DENTON, TX 74 96 74 97 76 / 10 10 10 10 5 MCKINNEY, TX 74 95 74 94 75 / 10 10 10 10 5 DALLAS, TX 78 98 78 97 79 / 5 10 10 10 5 TERRELL, TX 75 97 75 96 76 / 5 10 10 10 5 CORSICANA, TX 75 98 75 98 76 / 0 10 10 10 5 TEMPLE, TX 73 99 74 99 76 / 0 5 5 5 5 MINERAL WELLS, TX 74 101 75 101 75 / 10 10 10 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 840 PM CDT TUE JUN 14 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160145- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 840 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE TONIGHT OVER FAR NORTHWESTERN PORTIONS OF NORTH TEXAS...GENERALLY NORTHWEST OF A LINE FROM GAINESVILLE TO BRECKENRIDGE. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS. ACTIVITY IS EXPECTED TO DIMINISH BY MIDNIGHT CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE EXTREME WESTERN PART OF NORTH TEXAS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVER NORTHWESTERN COUNTIES THROUGH LATE EVENING...PRIMARILY NORTHWEST OF A GAINESVILLE TO BRECKENRIDGE LINE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 817 PM CDT TUE JUN 14 2011 TXZ100-150145- YOUNG TX- 817 PM CDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN YOUNG COUNTY AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF OLNEY...MOVING EAST AT 20 MPH. ALTHOUGH THE HEAVIEST RAIN AND HAIL ARE EXPECTED TO STAY NORTH OF YOUNG COUNTY...GUSTY WINDS IN EXCESS OF 50 MPH ARE POSSIBLE ACROSS NORTHERN YOUNG COUNTY AS THE STORM BEGINS TO WEAKEN. CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY. LAT...LON 3340 9843 3324 9842 3326 9895 3341 9895 TIME...MOT...LOC 0116Z 279DEG 18KT 3344 9893 85/NH
The Dyess AFB radar (KDYX), 102 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel to quarter sized hail was reported west of Olney.
A 58 MPH wind gust was estimated 3 miles north of Bridgeport.
The roof was blown off an unoccupied school in Chico. A few trees were also knocked down across the county.
A travel trailer was blown over near Private Road 1889 and County Road 1886 near Crafton. One person inside suffered minor injuries.
Nine power poles were knocked down in Alvord.
Trees were uprooted and snapped in Decatur. The golden arches at McDonald's were knocked down, and the Dairy Queen and Taco Bell signs were also damaged along with other business signs in the city. Power lines were also knocked down and shingles were torn off roofs. A home weather station on Highway 287 on the north side of town measured a 62 MPH wind gust. A 50 foot hackberry tree, the largest in the county, was knocked down in Decatur by the storm, and it fell on a garage, crushing the car underneath.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312581, 321943, 312589, 321940, 323119, 312594.